|LETTER TO THE EDITOR
|Year : 2015 | Volume
| Issue : 6 | Page : 696-698
Corticosteroid-induced cutaneous changes: A cross-sectional study
Sridharan Kannan1, Wasse Khan2, Abhishek Bharadwarj3, Bhagirath Singh Rathore3, Prem Prakash Khosla2
1 Department of Health Sciences, College of Medicine, Nursing and Health Sciences, Fiji National University, Suva, Fiji
2 Department of Pharmacology, Subharti Medical College and Hospital, Meerut, India
3 Department of Dermatology, Subharti Medical College and Hospital, Meerut, India
|Date of Web Publication||17-Nov-2015|
Dr. Sridharan Kannan
Department of Health Sciences, College of Medicine, Nursing and Health Sciences, Fiji National University, Suva
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Kannan S, Khan W, Bharadwarj A, Rathore BS, Khosla PP. Corticosteroid-induced cutaneous changes: A cross-sectional study. Indian J Pharmacol 2015;47:696-8
|How to cite this URL:|
Kannan S, Khan W, Bharadwarj A, Rathore BS, Khosla PP. Corticosteroid-induced cutaneous changes: A cross-sectional study. Indian J Pharmacol [serial online] 2015 [cited 2021 Jun 24];47:696-8. Available from: https://www.ijp-online.com/text.asp?2015/47/6/696/169583
Corticosteroids are one of the most commonly prescribed drugs for systemic as well as topical use. From the time of their discovery in 1940's, steroids have been found to be beneficial in many auto-immune and inflammatory conditions. The adverse effects attributed to their use include osteoporosis, adrenal suppression, hyperglycemia, cardiovascular diseases, psychiatric disturbances, immunosuppression and dermatologic changes. Of these, changes in skin and its allied structures were so rampant that in 2005, American Contact Dermatitis Society designated steroids as the allergen of the year. Reported dermatological changes include rosacea, erythema, telangiectasia, acneiform eruptions, pruritus, atrophy, hirsutism and dermatitis. Instead of the paucity of data on Indian population evaluating the cutaneous adverse drug reactions (ADRs) of corticosteroid use following systemic as well as local application, this study was undertaken.
The present study was a cross-sectional study conducted in the dermatology outpatient clinic located in a tertiary care hospital between January and September 2014 after obtaining Institutional Ethics Committee Approval and written informed consent from the study participants. Patients receiving or using corticosteroids in any form (topical/oral/inhalational) and who developed cutaneous reactions were included in the study. The following details such as demographics (age and sex), drug-related details (name, formulation, strength [if topical], duration, and frequency of corticosteroid used), type of ADRs (erythema, rebound phenomenon, telangiectasia, xerosis, flushing, photosensitization, pruritus, acneiform eruptions, acne, atrophy, wrinkles, hirsutism, striae, ochronosis, perioral dermatitis, tinea, pyoderma), and the site of occurrence of these reactions were collected. Corticosteroids were classified into different categories (ultra-high, high, medium to high, medium, low, and least) based on their potency. Causality assessments of the ADRs were evaluated by Naranjo algorithm. Descriptive statistics was used to represent the various categories in proportions.
A total of 100 consecutive patients with suspected steroid induced skin changes were recruited in the study. Mean (standard deviation) of the age of the study participants was 27.8 (13.2) years, and 44 (44%) were females and the rest, males. Betamethasone (n = 56) was the predominant corticosteroid used by the study participants (0.1% in 49 and 0.05% topical preparations in six and 500 µg per puff through inhalation in one patient) followed by clobetasol 0.05% (n = 22). Triamcinolone 10 mg/ml was administered intralesionally in four patients, and dexamethasone 0.75 mg tablet was used in one patient. With regards to the fixed dose combination of corticosteroid use, majority of them used betamethasone in combination with neomycin (n = 5) and gentamicin and tolnaftate (n = 5) cream followed by preparations with combination one each of clobetasol with gentamicin, terbinafine, ofloxacin, ornidazole, and terbinafine cream. In addition, beclomethasone (0.03%) with clotrimazole was administered to two patients. All except two (one each with tablet dexamethasone and inhalational betamethasone) were taking topical steroid preparations in the form of cream. Majority of the used corticosteroids fell into medium potency (n = 59) followed by ultra-high (n = 26) and medium to high potency (n = 13). The median (range) duration of corticosteroid use in the study population was 37.5 range of (7–1825) days, and the average period of use of potent ultra-high corticosteroid was 73 days. Patients were using steroids (either self-use or prescribed by a general practitioner) for the following conditions: acne (n = 48), tinea (n = 41), body building (n = 1), bronchial asthma (n = 1), melasma (n = 2), psoriasis (n = 1), and facial rash (n = 6). The list of ADRs observed with the use of corticosteroids is represented in [Table 1]. A total of 41 ADRs were classified as “possible” and the remaining were associated as “probable” as per the causality assessment tool. Majority of the lesions occurred in face (n = 60) followed by groin (n = 34), arm, limbs and chest (n = 8 each), back of the trunk (n = 6), and one each in the neck and shoulder. None of the individuals were diagnosed to have any systemic conditions such as diabetes mellitus or hypertension.
Corticosteroids, in both systemic and topical form, have to be used with great caution. Unless clear indication exists, steroids should not be administered considering the risks involved. Factors to be considered while prescribing steroids include steroid potency, delivery formulation, frequency and duration of treatment, and potential side effects. Dermatological indications for their use include alopecia areata, atopic dermatitis, discoid lupus, eczema, lichen planus, lichen sclerosus, lichen simplex chronicus, psoriasis, complicated scabies, severe intertrigo, and perianal inflammation. The anti-inflammatory effect of steroid act as a double-edged sword causing both therapeutic as well as adverse effects. In the present study, nearly two-third of the patients used topical steroids on the face for conditions such as acne and tinea albeit not being approved for these conditions, indicating its irrational use. Previous studies have also assessed that steroids were more commonly misused agents, especially on the face. Furthermore, we found that considerable numbers of individuals were using fixed dose combinations of corticosteroids and antifungal agents and that also of, ultra high potent steroids in 26% of the study participants. The average duration of use of such high potent steroids was also 11 weeks. Corticosteroids rapidly relieve the symptoms in fungal diseases but ultimately suppress the local immunity leading to recurrences of the infection. Evidences indicate that combinations of topical corticosteroid and antifungals should be avoided due to the relapse of fungal infections, and the ultra-high topical steroids should be restricted only to severe dermatoses and not to be used for more than 3 weeks. None of the individuals in the present study had any systemic adverse effects. This can be explained by the fact that the participants in the present study were applying corticosteroids on a limited area of the body. Systemic adverse effects have been observed only with the extensive use of topical corticosteroids. Furthermore, studies have assessed dermatological ADRs following systemic use of corticosteroids; we had only one case in the present study limiting any interpretation of the same.
The study limitation, as there was no follow-up in the present study, moreover, the other concomitant drugs prescribed were also not assessed of. Details regarding whether steroids were prescribed or were bought as over the counter was not known. Nevertheless, the present study did assess the overall spectrum of various cutaneous ADRs observed with the use of different corticosteroids. Considering the irrational use of corticosteroids, we recommend limiting the dispensability of corticosteroids, only following prescription by registered medical practitioners, and also to constantly sensitize the prescribers and the general public in not using corticosteroids just for quick relief of symptoms and signs. Education of the prescribers as well as public regarding the use and ADRs of corticosteroids on limit such health hazards.
Financial Support and Sponsorship
Conflicts of Interest
There are no conflicts of interest.
| » References|| |
Singh N, Rieder MJ, Tucker MJ. Mechanisms of glucocorticoid-mediated anti-inflammatory and immunosuppressive action. Paediatr Perinat Drug Ther 2004;6:107-15.
Rathi SK, Kumrah L. Topical corticosteroid-induced rosacea-like dermatitis: A clinical study of 110 cases. Indian J Dermatol Venereol Leprol 2011;77:42-6.
Ference JD, Last AR. Choosing topical corticosteroids. Am Fam Physician 2009;79:135-40.
Ambika H, Vinod CS, Yadalla H, Nithya R, Babu AR. Topical corticosteroid abuse on the face: A prospective, study on outpatients of dermatology. Our Dermatol Online 2014;5:5-8.
Alston SJ, Cohen BA, Braun M. Persistent and recurrent tinea corporis in children treated with combination antifungal/corticosteroid agents. Pediatrics 2003;111:201-3.